Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 288, NWS Dodge City, KS

July 13, 2018Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2018, 9:33 PM CDT for Ford County, Gray County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 9:33 PM CDT (02:33 UTC)
Expired
Jul 13, 2018, 10:30 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 13 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:54 PM CDTTSTM WND GST 653 Wnw Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS53 KDDC 140233
SVRDDC
KSC057-069-140330-
/O.NEW.KDDC.SV.W.0288.180714T0233Z-180714T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
933 PM CDT FRI JUL 13 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ford County in southwestern Kansas...
  East central Gray County in southwestern Kansas...

* Until 1030 PM CDT.

* At 933 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Howell, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Wright, Ft. Dodge and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3782 10029 3791 10010 3791 10008 3773 9975
      3764 10016
TIME...MOT...LOC 0233Z 310DEG 20KT 3783 10012 

HAIL...<.75IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
365 
WWUS53 KDDC 140302
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT FRI JUL 13 2018

KSC069-140312-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-180714T0330Z/
Gray KS-
1002 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3776 10020 3781 10008 3784 9996 3773 9975
      3764 10016
TIME...MOT...LOC 0302Z 310DEG 20KT 3773 9996 

$$

KSC057-140330-
/O.CON.KDDC.SV.W.0288.000000T0000Z-180714T0330Z/
Ford KS-
1002 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN FORD COUNTY...

At 1002 PM CDT, a severe thunderstorm was located very near Ft.
Dodge, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dodge City, Wright and Ft. Dodge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3776 10020 3781 10008 3784 9996 3773 9975
      3764 10016
TIME...MOT...LOC 0302Z 310DEG 20KT 3773 9996 

HAIL...<.75IN
WIND...60MPH
 
$$

SUGDEN
102 
WWUS53 KDDC 140320
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1020 PM CDT FRI JUL 13 2018

KSC057-140330-
/O.EXP.KDDC.SV.W.0288.000000T0000Z-180714T0330Z/
Ford KS-
1020 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY WILL
EXPIRE AT 1030 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 3776 10020 3781 10008 3784 9996 3773 9975
      3764 10016
TIME...MOT...LOC 0320Z 310DEG 20KT 3767 9986 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:41 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 6:41 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
641 PM CDT Fri Jul 13 2018

...Updated aviation section...

.SHORT TERM...(This evening through Saturday)
Issued at 1205 PM CDT Fri Jul 13 2018

Afternoon high temperatures today will not be as high as it was
yesterday due to an influx of mid level moisture only in the low
to mid 90s west to east across the CWA. A surface boundary will
slowly push into the area later this evening and over night
weakening the pressure gradient and diminishing the southerly
winds at the surface this afternoon and becoming light and more
variable over night. Thunderstorm activity will be widely
scattered across the entire CWA late this afternoon and into the
night time hours with the highest concentration according to the
newer short term model runs along the I-70 corridor with frequent
lightning and localized heavy rainfall being the main hazards.
40-50mph wind gusts are possible with local downburst from
collapsing storms, but no severe weather impacts are expected at
this time with such a weak upper level flow and small low level
wind shear.

Any storms over night will diminish and push off to the south and
southeast by sunrise Saturday morning with lingering mid level
clouds will persisting throughout the day. Winds will continue to
be light and variable under a weakened gradient and high pressure
building in from the northwest. Low temperatures will start the
weekend mildly in the upper 60s to low 70s west to east warming
into low to mid 90s once again. Precipitation chances will be nil
Saturday afternoon and over night behind the aforementioned low
level boundary and high pressure building in under an upper level
ridge setting up over the western high plains from the eastern
Rockies. Another mild night for Saturday into Sunday with upper
60s to low 70s expected under clear skies and light variable
winds.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CDT Fri Jul 13 2018

Sunday will end the weekend on a more or less benign weather note
with warming afternoon high temperatures swelling into the mid to
upper 90s under surface high pressure and an induced upper level
ridge over the eastern Rockies and western high plains. The
pressure gradient will be fairly weak under the aforementioned
high pressure at the surface allowing for weak southerly return
flow with the high pushing to the north. Sunday night into early
Monday morning will see isolated areas for shower activity along
the I-70 corridor due to a propagating short wave passing across
northwest Kansas and into the central portions of the state.
Chances for thunderstorms and showers will increase into the
afternoon and evening time frame Monday due to increased
instability with daytime heating pushing into the low to mid 90s.
Along a surface boundary pushing across the CWA northwest to
southeast will help with the trigger to lift these into action
increasing PoPs into the 40-50 percent coverage range. QPF models
at this point don't show much in accumulation up to a quarter inch
for much of the northern and eastern zones of the forecast area.

Another minor short wave trough will push across the northern half
of the CWA Tuesday afternoon and evening around an upper level
low pushing into the central portions of the Rocky Mountains.
Most thunderstorm and shower activity look to be highlighted once
again along the I-70 corridor and the northern counties of the CWA
in the areas of increased upper level divergence along with the
northwest and north central portions of the state. Temperatures
will start the day in the upper 60s to low 70s with afternoon
highs in the upper 80s in the north to the mid 90s in the
southwest.

Precipitation chances will become scarce for the remainder of the
week as the aforementioned upper level low breaks down and lifts
to the northeast allowing for a strong upper level high pressure
to set in place over the high plains and central portions of the
Rockies. Monsoonal troughing across the New Mexican and southern
Colorado Rockies look to push close to the Oklahoma and Kansas
state line but die off by sunset times before doing any border
hopping into southwest Kansas. Low temperatures will be in the
upper 60s to low 70s Wednesday through Friday with high
temperatures in the low to mid 90s with upper 90s for southern
counties along the Oklahoma border by Friday. Weak pressure
gradients along the surface will keep winds relatively weak out of
the southerly fetched direction with models keeping them at a
15-20mph range max through work week's end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 640 PM CDT Fri Jul 13 2018

Scattered thunderstorms may bring periods of MVFR to IFR
conditionsto the TAF sites this evening. Otherwise expect VFR
conditions overnight. Winds will generally be from the south to
southeast at less than 12 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  70  96 /  50  20  10   0
GCK  68  93  67  95 /  60  10   0   0
EHA  67  95  68  95 /  40  10  10  10
LBL  70  96  69  96 /  40  10   0   0
HYS  71  92  69  93 /  60  20  10  10
P28  74  96  73  97 /  50  40  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 13, 3:12 AM CDT, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Fri Jul 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-140815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Fri Jul 13 2018 /212 AM MDT Fri Jul 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected this afternoon through
tonight. Some storms will produce locally heavy rainfall and
frequent lightning. Some storms may produce strong outflow winds
of 50-60 mph, with this risk highest along the I-70 corridor.
Widespread/organized severe weather is not expected.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm Wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Typical summer heat will continue, with the highest heat indices
impacting Barber county and vicinity. At least isolated
thunderstorms will remain possible each day.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Jul 13, 6:09 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT FRI JUL 13 2018

KSZ030-045-132345-
Trego KS-Ness KS-
609 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arnold. This storm was nearly stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ransom.

LAT...LON 3866 10008 3884 10008 3885 9977 3854 9984
TIME...MOT...LOC 2309Z 280DEG 3KT 3875 10001

HOVORKA
Special weather statement, Jul 13, 7:03 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT FRI JUL 13 2018

KSZ063-140100-
Finney KS-
703 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES UNTIL 800 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Friend, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Finney
and northwestern Gray Counties.

LAT...LON 3804 10042 3800 10063 3800 10065 3799 10067
      3799 10069 3818 10078 3825 10057
TIME...MOT...LOC 0003Z 336DEG 11KT 3815 10065

SUGDEN
Special weather statement, Jul 13, 9:04 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT FRI JUL 13 2018

KSZ063-140245-
Finney KS-
904 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY COUNTY UNTIL
945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Friend. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Finney
County.

LAT...LON 3808 10073 3826 10066 3823 10038 3800 10047
TIME...MOT...LOC 0204Z 288DEG 3KT 3815 10062

SUGDEN
Special weather statement, Jul 13, 9:14 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
914 PM CDT FRI JUL 13 2018

KSZ061-074-140245-
Stanton KS-Hamilton KS-
914 PM CDT FRI JUL 13 2018

...Brief Landspout Tornado Sighted...

At 914 PM CDT/814 PM MDT/, emergency management reported a landspout
tornado. Conditions continue to favor the potential for landspouts
as storms develop; however at this time it is unknown which if any
storm would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

This landspout threat will remain over mainly rural areas of
northwestern Stanton and southwestern Hamilton Counties.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3761 10201 3778 10200 3779 10169 3761 10171

HOVORKA
Local storm report, Jul 13, 9:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FUNNEL CLOUD     12 N MANTER             37.69N 101.91W
07/13/2018                   STANTON            KS   EMERGENCY MNGR

&&
Special weather statement, Jul 13, 9:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
928 PM CDT FRI JUL 13 2018

KSZ077-078-140330-
Gray KS-Ford KS-
928 PM CDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD AND
NORTHEASTERN GRAY COUNTIES UNTIL 1030 PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Howell, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dodge City and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 10026 3791 10020 3790 9975 3769 10001
TIME...MOT...LOC 0228Z 300DEG 12KT 3785 10015

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:03 PM CDTSpecial Weather StatementDDCFinney57 min
Jul 13, 9:04 PM CDTSpecial Weather StatementDDCFinney41 min
Jul 13, 9:14 PM CDTSpecial Weather StatementDDCStanton31 min
Jul 13, 9:20 PM CDTFlash Flood WarningDDCFinney3 hr
Jul 13, 9:28 PM CDTSpecial Weather StatementDDCFord62 min
Jul 13, 10:07 PM CDTSpecial Weather StatementDDCFord53 min
Jul 14, 6:08 PM CDTSpecial Weather StatementDDCFord67 min
Jul 14, 6:37 PM CDTSpecial Weather StatementDDCGray38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.